Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Milwaukee, WI

June 25, 2003Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 25, 2003, 1:07 PM CDT for Sauk County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 1:07 PM CDT (18:07 UTC)
Expired
Jun 25, 2003, 2:00 PM CDT
In force
53 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sauk County, WI

The radar

The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1761 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 251807
SVRMKX
WIC111-251900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
107 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 200 PM CDT

* AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF LIME RIDGE...OR ABOUT 6 MILES
  NORTHWEST OF RICHLAND CENTER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIME RIDGE AT 130 PM CDT.
  IRONTON AT 135 PM CDT.
  LOGANVILLE AT 140 PM CDT.
  REEDSBURG AT 150 PM CDT.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

LAT...LON 4348 9058 4331 9050 4346 8959 4364 8978

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:59 AM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, Jun 25, 2:59 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CDT WED JUN 25 2003

FCST FOCUS ON TSTMS CHCS TODAY AND TNGT.

ALTHO AMS IS ONCE AGAIN VRY UNSTABLE TODAY...MID LEVEL CAP REMAINS IN
PLACE...AT LEAST IN THE ERN SECTIONS OF CWA. ALSO...LCL INCREASES
TO AROUND 4K FEET BY AROUND NOON. HOWEVER...BY MID AND LATE
AFTERNOON...CAP WEAKENS IN WESTERN SECTIONS CWA AS CDFNT APCHS.
TSTMS COULD SPREAD INTO WESTERN SECTIONS ATTM...AND INTO CENTRAL
AREAS CWA TOWARD EVENING. THE FAR EAST SHOULD REMAIN QUIET BUT VERY
WARM AND MUGGY. HEAT INDEX IN CWA TODAY AROUND 100.

TSTMS XPCTD TO SPREAD ACRS ALL CWA THIS EVENING AND OVERNIGHT WITH
HEAVY RAINS AS CDFNT MOVS ACROSS. PRECIPITABLE WATER AROUND 2
INCHES BY BUFFY. AMS REMAINS QUITE UNSTABLE THROUGH MIDNIGHT...THEN
STABILIZES...ESPECIALLY IN THE WEST BEHIND THE FRONT. TSTMS SHOULD
END IN WESTERN SECTIONS AFTER MIDNIGHT. CDFNT XPCTD TO EXIT THE EAST
BY AROUND 12Z. SOME LINGERING SHRA AND TSTMS ARE POSSIBLE IN THE
MORNING CENTRAL AND EAST...THEN CLEARING AS DRIER AIR POURS ACROSS
CWA.

.MKX...NONE.

MK
Hazardous weather outlook, Jun 25, 5:00 AM CDT, 8 hours 7 minutes before
WIZ046-047-051-052-056>060-062>072-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.  DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE
PRIMARY THREAT. SOME OF THE STORMS COULD PRODUCE HEAVY RAINFALL.
LOW PRESSURE WILL  INTENSIFY OVER MINNESOTA AS IT MOVES NORTHEAST
TODAY.  THE TRAILING COLD FRONT WILL THEN MOVE ACROSS MUCH OF
SOUTHERN WISCONSIN TONIGHT. A VERY MOIST AND UNSTABLE AIRMASS IS IN
PLACE AHEAD OF THE FRONT.

HEAT INDICES ARE EXPECTED TO RISE TO NEAR 100 THIS AFTERNOON.
COOLER TEMPERATURES ARE EXPECTED THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY.  THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

HENTZ

In the hours before

Special weather statement, Jun 25, 12:40 PM CDT, 27 minutes before
LMZ643>646-WIZ046-047-051-052-056>060-062>072-251830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1240 PM CDT WED JUN 25 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHERN
WISCONSIN UNTIL 5 PM CDT...

A BROKEN LINE OF STRONG THUNDERSTORMS...EXTENDING FROM THE PRAIRIE
DU CHIEN AREA...TO JUST NORTHEAST OF SAUK COUNTY TO THE MAUSTON AREA
IN JUNEAU COUNTY...WILL MOVE EAST AT ABOUT 10 MPH. INDIVIDUAL CELLS
IN THE LINE WERE MOVING NORTHEAST AT 25 MPH.

BRIEF HEAVY RAINS OF 1/2 INCH...HAIL...GUSTY WINDS TO 45 MPH...AND
DANGEROUS LIGHTNING ARE LIKELY WITH THESE STORMS.  SHOULD ANY OF
THESE STORMS BECOME SEVERE...THEY WILL DUMP LARGE DAMAGING HAIL...
AND PRODUCE DAMAGING STRAIGHT-LINE WINDS OF 60 MPH OR HIGHER.

THE LINE OF STORMS WILL EXTEND FROM LANCASTER IN GRANT COUNTY TO
BARABOO TO WISCONSIN DELLS BY 200 PM OR SO.

AFK/KRR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:02 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk58 min
Jun 25, 3:31 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette59 min
Jun 25, 3:44 PM CDTSevere Thunderstorm WarningMKXDane, Rock61 min
Jun 25, 4:36 PM CDTSpecial Marine WarningMKX114 min
Jun 25, 4:36 PM CDTSpecial Marine WarningMKX114 min
Jun 25, 4:47 PM CDTSpecial Marine WarningMKX103 min
Jun 25, 4:47 PM CDTSpecial Marine WarningMKX103 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.